Borsuk’s partition problem and finite point sets

  • Theo Grundhöfer
Original Paper


Borsuk’s partition problem in \(\mathbb {R}^n\) can be rephrased in terms of finite point sets, in fact in terms of finite subsets of \(\mathbb {Z}^n\).


Borsuk’s partition problem Compact metric space 

Mathematics Subject Classification

52C17 54E45 



I would like to thank Günter Ziegler for comments and references.


  1. Berger, M.: Geometry I. Springer, Berlin (1987)CrossRefzbMATHGoogle Scholar
  2. Bondarenko, A.V.: On Borsuk’s conjecture for two-distance sets. Discrete Comput. Geom. 51, 509–515 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Borsuk, K.: Drei Sätze über die \(n\)-dimensionale euklidische Sphäre. Fund. Math. 20, 177–190 (1933)CrossRefzbMATHGoogle Scholar
  4. Burkert, J.: Explicit colorings of \({\mathbb{Z}}^3\) and \({\mathbb{Z}}^4\) with four colors to forbid arbitrary distances. Geombinatorics 18, 149–152 (2009)MathSciNetGoogle Scholar
  5. Cowen, R.H.: Two hypergraph theorems equivalent to BPI. Notre Dame J. Formal Logic 31, 232–240 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  6. De Bruijn, N.G., Erdös, P.: A colour problem for infinite graphs and a problem in the theory of relations. Nederl. Akad. Wetensch. Proc. Ser. A 54(Indagationes Math. 13), 369–373 (1951)MathSciNetzbMATHGoogle Scholar
  7. Erdős, P., Purdy, G.: Extremal problems in combinatorial geometry. In: Graham, R., et al. (eds.) Handbook of Combinatorics, Chapter 17, pp. 809–874. Elsevier, Amsterdam (1995)Google Scholar
  8. Grünbaum, B.: Borsuk’s problem and related questions. In: Convexity, Proc. Sympos. Pure Math., vol. VII, pp. 271–284. Amer. Math. Soc., Providence (1963)Google Scholar
  9. Hadwiger, H., Debrunner, H.: Combinatorial Geometry in the Plane. Holt, Rinehart and Winston, London (1964), Dover edition (2015)Google Scholar
  10. Jenrich, T., Brouwer, A.E.: A \(64\)-dimensional counterexample to Borsuk’s conjecture. Electron. J. Comb. 21, #P4.29 (2014)MathSciNetzbMATHGoogle Scholar
  11. Johnson, P.: \(4 = B_1({\mathbb{Q}}^3) = B_1({\mathbb{Q}}^4)\)!. Geombinatorics 17, 117–123 (2008)MathSciNetGoogle Scholar
  12. Kahn, J., Kalai, G.: A counterexample to Borsuk’s conjecture. Bull. Am. Math. Soc. 29, 60–62 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Kalai, G.: Some old and new problems in combinatorial geometry I: Around Borsuk’s problem. In: Czumaj, A., Georgakopoulos, A., Král, D., Lozin, V., Pikhurko, O. (eds.) Surveys in Combinatorics 2015. London Mathematical Society Lecture Note Series, pp. 147–174. Cambridge University Press, Cambridge (2015).
  14. Komjáth, P., Totik, V.: Problems and Theorems in Classical Set Theory. Springer, Berlin (2006)zbMATHGoogle Scholar
  15. Kuratowski, K.: Topology, Volumes 1 and 2. Academic Press, New York (1966, 1968)Google Scholar
  16. Läuchli, H.: Coloring infinite graphs and the Boolean prime ideal theorem. Israel J. Math. 9, 422–429 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Lenz, H.: Über die Bedeckung ebener Punktmengen durch solche kleineren Durchmessers. Arch. Math. 7, 34–40 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Lovász, L.: Combinatorial Problems and Exercises. North Holland, Amsterdam (1979)zbMATHGoogle Scholar
  19. Manturov, V.O.: On the chromatic numbers of integer and rational lattices. J. Math. Sci. (NY) 214, 687–698 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Raigorodskii, A.: Three lectures on the Borsuk partition problem. In: Young, N., Choi, Y. (eds.) Surveys in Contemporary Mathematics. London Mathematical Society Lecture Note Series, pp. 202–247. Cambridge University Press, Cambridge (2007).
  21. Raiskii, D.E.: Realization of all distances in a decomposition of the space \({\mathbb{R}}^n\) into \(n+1\) parts. Math. Notes 7, 194–196 (1970)MathSciNetCrossRefGoogle Scholar
  22. Soifer, A.: The Mathematical Coloring Book. Springer, Berlin (2009)zbMATHGoogle Scholar
  23. Wagner, K.: Graphentheorie. Bibliographisches Institut, Mannheim (1970)zbMATHGoogle Scholar
  24. Woodall, D.R.: Distances realized by sets covering the plane. J. Comb. Theory Ser. A 14, 187–200 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Ziegler, G.M.: Coloring hamming graphs, optimal binary codes, and the 0/1-Borsuk problem in low dimensions. In: Alt, H. (ed.) Computational Discrete Mathematics. Lecture Notes in Computer Science, vol. 2122, pp. 159–171. Springer, Berlin, Heidelberg (2001)CrossRefGoogle Scholar
  26. Zong, C.: A quantitative program for Hadwiger’s covering conjecture. Sci. China Math. 53, 2551–2560 (2010)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Managing Editors 2018

Authors and Affiliations

  1. 1.Institut für MathematikUniversität WürzburgWürzburgGermany

Personalised recommendations